Hail, Hancock
- When
- June 19, 3:15 PM EST
- Where
- Hancock County, 1.31 mi ESE of Luther
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.460, -83.230
Nickel size hail.
An upper level disturbance aided the development of a few robust updrafts in the production of thunderstorms that strengthened just enough during the heat of the afternoon to produce some low end severe category hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper level disturbance aided the development of a few robust updrafts in the production of thunderstorms that strengthened just enough during the heat of the afternoon to produce some low end severe category hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 19, 2:37 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 337 PM EDT Fri Jun 19 2020 .SHORT TERM...(Tonight through Saturday)... The upper low that has been meandering relatively close to the region over the last few days will finally kick off to the east tonight and into Saturday. A vort lobe rotating around this upper low to our northeast has been responsible for sparking off fairly widespread convection today, much more so than the last couple of days. This will also be diurnally driven and will taper off significantly in the coming hours as we lose daytime heating. Expect tonight will be similar to last night, with lows in the low 60s to perhaps some upper 50s in cooler spots where clouds clear out and fog holds off. Speaking of fog, expect patchy fog and low clouds to develop tonight given how many areas have seen rainfall this afternoon. Heading into Saturday, warmer temperatures are expected. Upper ridging will be moving in from the west and resulting highs should be in the low to mid 80s for most lower elevation locales. Some upper 80s could be seen in the south. Do have some slight chance to chance PoPs in the forecast tomorrow as I believe some convection will pop up over the high terrain as is typical in the summer. Have the highest chances over the northern half of the area where thermal profiles show better instability. Coverage should be less than today however. CD .LONG TERM...(Saturday night through Friday)... Wet weather pattern will begin to take shape at the end of the weekend and through the upcoming work week. Low over the eastern portion of the United States will continue to slowly travel eastward, and will be replaced by a shortwave ridge. This ridge will lead to the driest period of weather through the early parts of Sunday, and then diurnally driven convection can expected to form along the higher terrain during the peak heating on Sunday. The best chances for precipitation on Sunday will likely be closer to Central Kentucky and Middle Tennessee closer to the approaching shortwave, but isolated to scattered convection can be expected into the eastern Tennessee Valley. Weather for the upcoming work week will mainly be driven by a low pressure system dropping out of Canada across the Great Lakes region. This system, combined with weak ridging over the Atlantic, will draw in more moisture rich air out of the Gulf of Mexico through much of the week. Along the upper low several ripples of energy will move around the system brining in rounds of showers and thunderstorms to the forecast area, so rain chances will remain relatively persistent throughout the week. The strongest synoptic forcing with this system looks to remain further to the north near the low, so at this point the severe weather threat looks relatively low, but will have to keep an eye on this system as models can struggle with these slow moving lows at a mesoscale level. As we move into Thursday/Friday the low will begin to pull out to the northeast along and moisture from the Gulf will begin to decrease as winds become more northerly, so rain chances will decrease in response. Temperatures during the upcoming week are expected to be a bit above normal over the weekend and on Monday before increasing cloud coverage and rainfall brings them back to near or just below normal through the rest of the 7-day forecast. ABM && .AVIATION... 18Z TAF DISCUSSION. Showers and thunderstorms continue across eastern Tennessee. Expect they will be near, if not affect, all terminals so have trended TAFs in that direction and have TEMPO groups for -TSRA at all locations. Loss of sunlight should result in loss of convection so have only some SCT VFR bases after 00z-02z timeframe. Left fog out of the forecast for tomorrow morning at this time as confidence in occurrence is somewhat low. That said, if terminals get significant rainfall this afternoon, some MVFR visibility restrictions could easily arise between 09z-13z Sat. CD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 66 89 68 92 69 / 20 20 10 20 10 Knoxville McGhee Tyson Airport, TN 64 86 66 90 68 / 20 20 10 30 20 Oak Ridge, TN 64 87 66 90 67 / 20 20 10 30 20 Tri Cities Airport, TN 61 81 62 86 64 / 20 30 10 40 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 423 AM EDT Fri Jun 19 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200830- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 423 AM EDT Fri Jun 19 2020 /323 AM CDT Fri Jun 19 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. TD/DGS
Special Weather Statement
National Weather Service Morristown TN
213 PM EDT Fri Jun 19 2020
TNZ013-036-191845-
Anderson TN-Campbell TN-
213 PM EDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON AND
SOUTHEASTERN CAMPBELL COUNTIES UNTIL 245 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksboro, or over La Follette, moving southeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clinton, La Follette, Jacksboro, Caryville, Rocky Top, Norris, Norris
Dam State Park, Disney, Cove Lake State Park and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3634 8397 3630 8397 3628 8399 3628 8400
3627 8401 3625 8399 3615 8407 3631 8424
3641 8416
TIME...MOT...LOC 1813Z 306DEG 16KT 3634 8415
SRSpecial Weather Statement National Weather Service Morristown TN 318 PM EDT Fri Jun 19 2020 TNZ071-072-191945- Blount Smoky Mountains TN-NW Blount TN- 318 PM EDT Fri Jun 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 345 PM EDT... At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near Maryville. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Maryville, Townsend and Happy Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3568 8402 3576 8391 3567 8374 3554 8392 TIME...MOT...LOC 1917Z 317DEG 4KT 3568 8392 SR
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT Fri Jun 19 2020
TNZ017-046-047-192000-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-
333 PM EDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLIVAN AND
CENTRAL CARTER COUNTIES UNTIL 400 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabethton, moving southeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Bristol Tn, Elizabethton, Central, Hampton, Bluff City,
Watauga, Hunter, Rocky Mount State Park and Morril's Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 8220 3634 8231 3636 8230 3640 8230
3640 8237 3641 8238 3650 8228 3641 8202
TIME...MOT...LOC 1933Z 308DEG 13KT 3642 8225
SRSpecial Weather Statement National Weather Service Morristown TN 346 PM EDT Fri Jun 19 2020 TNZ071>074-192030- Blount Smoky Mountains TN-Sevier Smoky Mountains TN-NW Blount TN- North Sevier TN- 346 PM EDT Fri Jun 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT AND SOUTHWESTERN SEVIER COUNTIES UNTIL 430 PM EDT... At 346 PM EDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Maryville, moving east at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pigeon Forge, Townsend, Wears Valley, Walland, Cades Cove, Elkmont, Roundtop Mountain State Park and Great Smoky Mountains National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3557 8386 3571 8391 3582 8363 3558 8356 TIME...MOT...LOC 1946Z 253DEG 11KT 3568 8381 Garuckas
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT Fri Jun 19 2020
TNZ015-016-192030-
Hancock TN-Hawkins TN-
358 PM EDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAWKINS AND WESTERN
HANCOCK COUNTIES UNTIL 430 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville, moving south at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Evanston, Treadway and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3643 8299 3640 8332 3641 8333 3656 8334
3657 8312
TIME...MOT...LOC 1958Z 346DEG 11KT 3651 8327
GaruckasSpecial Weather Statement
National Weather Service Morristown TN
412 PM EDT Fri Jun 19 2020
TNZ018-046-192100-
Northwest Carter TN-Johnson TN-
412 PM EDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON COUNTY UNTIL 500
PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Mountain City, moving southeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mountain City, Trade, Doeville and Neva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3634 8175 3635 8178 3636 8179 3634 8184
3631 8190 3627 8194 3630 8198 3633 8200
3633 8203 3636 8204 3636 8207 3637 8209
3650 8195 3643 8172 3640 8174 3634 8171
TIME...MOT...LOC 2012Z 301DEG 13KT 3643 8199
GaruckasThe Knoxville radar (KMRX), 36 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
4 hail. Local standard time, as filed.
Nickel size hail.
Nickel size hail was reported.
Ping pong ball sized hail was reported.
Half dollar size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888527, 888528, 888529, 888530.